It appears you have not yet Signed Up with our community. To Sign Up for free, please click here....



Anemia Message Board


Anemia Board Index
Board Index > Anemia | 0-9 A B C D E F G H I J K L M N O P Q R S T U V W X Y Z


shannon2009--Welcome to the boards!

Your story is very typical of many people that come to these boards. Don't get too scared about what you read on websites because it will only cause you needless anxiety.

Anemia is a symptom of something else happening, it is not a disease in and of itself. Most likely it is your 6 day periods with 3 being heavy. That is all I had was 3 heavy days, but was enough to cause a problem. Although, it was not the only cause from what they tell me. Many times there can be more than one reason adding to the problem so keep an open mind.

It also takes years to deplete the ferritin iron stores. It sounds like maybe what has happened is that you didn't fill the stores the first time and slowly it has reoccurred. Or maybe you are having malabsorption. Also, 3X daily is very standard for iron replacement.

Finally, it is standard practice to explore a cause for this to be happening before prescribing iron supplements. For the known fact that this can be from many other causes that first need to be ruled out. A standard procedure is to have a GI doc do an upper and lower scope to rule out blood loss, which may be due to; ulcers, H-Pylor, Celiac disease, gastritis, stomach/colon polyps and malabsorption issues.

My PCP prescribed iron and sent me to the GYN. I was fortunate that my DH was seeing a GI doc at this time. We called his office and faxed my labs to him that showed my Hgb at 8.5 and 2 Ferritin. They got me in within 3 days and yet it took 3 more weeks before they could do the two procedures at the same time. They found a small hiatal hernia, no cause of blood loss.

Next, I went to the GYN and after an US she did an endometrial ablation to stop or slow the bleeding. The findings were 7 polyps that were missed on the ultrasound, this too cause heavy bleeding, so they were removed at that time.

A year after all this they say that I am having malabsorption due to the fact that my ferritin has been moving up at a snails pace, 43 at the one yr mark, and is now 58 two years later. Well, that's a bit of my story.........Hopefully others will share theirs with you too.

I would suggest reading these boards for further information, they can be very helpful. You may even want to discuss a plan with your doctor to find a cause and not just to assume it's from periods alone, which it very well may be. If not, it may keep happening. Keep us posted.
Hi Shannon,

I have had a similar experience to you also, i live in Chester and had similar symptoms that you are discribing. Had blood test and although i am not anaemic my ferritin was 8.8 on 19 Jan. Had a message from GP surgery to pick up a prescription and so i am back on the iron tablets again.:dizzy:

Four weeks on and this week i have felt better, i have more energy,enough to get through the usual day. I had been feeling so low in energy that i couldnt get to Uni, or do the usual chores at home any excersise i was trying to do was an extreeme effort that i gave up. Usually i love going for riding lessons and jogging round the block but that was out of the question. I had lots of other mild symptoms sore dry eyes couldnt wear my contact lenses have been wearing my glasses instead, hair loss etc.

Now i am feeling better i am about to go for a couple of days in the lakes for a break before i start second year at UNi. So even to think about getting out and about the iron tablets must be working.

I take 3 x day and fortunately they dont affect my stomach. I have been on them before and i think i stopped too early so i am staying on them until i know my ferritin is high!!

I went to the doctors to ask why is my ferritin is low and they have decided it is because of my periods. I have heavy periods for 2-3 days only then barely anything for another day or so. They have advised me to stop the blood loss and suggested the pill or the coil in my case.

I have felt so rotten that i will try anything and though i do not like the thought of it i am opting for the coil which is one that releases hormone into the lining of the womb and so reduces periods by up to 90% and can stay in around 10 years. There are a couple of negatives but as i say i am that desperate not to go back to feeling so bad that i will try anything!!

Try going back to the doctor and discussing why your ferritin is low and in the meantime keep taking the tablets...Good luck x





All times are GMT -7. The time now is 12:29 PM.





© 2021 MH Sub I, LLC dba Internet Brands. All rights reserved.
Do not copy or redistribute in any form!